Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 23, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 11, 2022, 6:00 PM CDT for Marshall County, Kansas. It was in force for 30 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2022, 6:00 PM CDT (23:00 UTC)
- Expired
- Jun 11, 2022, 6:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.75 in
County Marshall County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 6:01 PM CDT | TSTM WND DMG | 1 N Marysville, KS | DEBRIS ALONG NORTH STREET IN MARYSVILLE. MANY TREES DOWN ALONG NORTH STREET. |
| Jun 11, 6:11 PM CDT | TORNADO | Marysville, KS | REPORTS OF 4 INDUSTRIAL BUILDINGS COLLAPSED AND POWER LINES DOWN IN MARYSVILLE. HIGHWAY 36 HAS BEEN CLOSED DUE TO DEBRIS COVERING THE ROAD. TIME ESTIMATED FROM RADAR. |
| Jun 11, 6:20 PM CDT | TSTM WND DMG | 5 S Marysville, KS | DELAYED REPORT FROM SOCIAL MEDIA... DAMAGE TO FARM BUILDINGS. TIME ESTIMATED. |
| Jun 11, 6:24 PM CDT | TSTM WND DMG | 3 Nne Blue Rapids, KS | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
| Jun 11, 6:26 PM CDT | TORNADO | 3 Nne Blue Rapids, KS | STORM SURVEY: A TORNADO TOUCHED DOWN 3 NNE OF BLUE RAPIDS AND TRAVELED 1.6 MILES SSW AND LIFTED 1.4 MILES NNE OF BLUE RAPIDS. THE TORNADO BLEW OVER RAIL CARS JUST WEST OF US 77 2.2 MILES NNE OF BLUE RAPIDS, KS. TORNADO WIDTH WAS 50 YARDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:37 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
934
WFUS53 KTOP 112300
TORTOP
KSC117-112330-
/O.NEW.KTOP.TO.W.0023.220611T2300Z-220611T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
600 PM CDT Sat Jun 11 2022
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Northwestern Marshall County in northeastern Kansas...
* Until 630 PM CDT.
* At 559 PM CDT, a confirmed tornado was located near Oketo, moving
southeast at 20 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed tornado. At 554 PM, a trained
spotter reported a tornado 6 miles west northwest of
Oketo.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Marysville and Oketo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4000 9677 4000 9659 3977 9639 3970 9669
TIME...MOT...LOC 2259Z 327DEG 19KT 3991 9662
TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN
$$
Reese1 follow-up statement
500
WWUS53 KTOP 112310
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
610 PM CDT Sat Jun 11 2022
KSC117-112330-
/O.CON.KTOP.TO.W.0023.000000T0000Z-220611T2330Z/
Marshall-
610 PM CDT Sat Jun 11 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL
MARSHALL COUNTY...
At 610 PM CDT, a confirmed tornado was located near Marysville,
moving southeast at 20 mph.
HAZARD...Damaging tornado and tennis ball size hail.
SOURCE...Weather spotters confirmed tornado. At 559 PM a trained
spotter reported a rain-wrapped tornado 5 miles of
Marysville.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Marysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3989 9672 3994 9654 3977 9639 3970 9669
TIME...MOT...LOC 2310Z 327DEG 19KT 3986 9658
TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN
$$
ReeseWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 11, 2:38 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 11, 2:38 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Topeka KS 238 PM CDT Sat Jun 11 2022 .DISCUSSION... Issued at 238 PM CDT Sat Jun 11 2022 Key messages: 1. Severe weather is possible mainly over far northeastern and east central Kansas this evening. 2. The heat ramps up Sunday afternoon with heat indices from 105- 110 degrees. A Heat Advisory has been issued. 3. Heat concerns continue through mid next week with several days of heat indices around 100 degrees. Highly conditional, yet potentially high impact setup for severe weather this afternoon, particularly over far northeast and east central Kansas. Temps this afternoon have quickly climbed into the low 90s while dewpoints have peaked into the low 70s. A weak sfc boundary from southeast NE into northern MO has been the source for a few elevated, non-severe cells shifting into northeast KS this afternoon. Cloud bases are pretty high around 10-12 kft and are tapping into some of the instability, however given the strong EML holding on, have not grown to severe limits. A few of the HREF members hinted at this scenario of weak showers and isolated thunder continuing to impact far northeast Kansas for the next 1-2 hours before the severe convection develops along the front further to the northwest in NE and IA from 21-23Z. As these storms move south and southeastward, EML weakens as sfc CAPE climbs over 5000 J/KG by early evening. Forecast soundings over far northeast into east central KS depict ample effective bulk shear over 50 kts while clockwise curved hodographs within 0-3 KM are conducive for all hazards as a possibility. If the cells are discrete supercells, tornado concerns increase given the environment, however it appears more likely updrafts merge into a cluster or line tracking southward over MO, clipping far eastern KS after 23Z. Very large hail and damaging wind gusts around 70 mph are the more likely hazards with these storms. Convection exits the CWA around 05Z as the frontal boundary settles near the KS/NE border. Lingering cloud cover and ample moisture warms overnight lows to the middle 70s, priming Sunday for an even hotter afternoon as sfc moisture pools along and just north of the weak boundary bisecting the CWA. Models are in general consensus for middle to potentially upper 70s while highs are progged in the middle 90s, resulting in heat indices from 105 to 110 degrees. A Heat Advisory has been issued for the entire forecast area through 9 PM. The passing upper ridge across the central CONUS gives way to an southwest flow pattern and thunderstorm complex developing off the high plains Sunday. Latest model runs are trending slower with this system and further north, perhaps only impacting north central KS late Sunday evening. The excessive heat continues through Wednesday as the upper ridge amplifies in response to a developing low pressure system over the Pacific Northwest. Fortunately low levels are more mixed with wind gusts in the afternoon, alleviating heat indices slightly between 100 and 105 degrees each afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1220 PM CDT Sat Jun 11 2022 VFR prevails with latest satellite observing increasing mid level high clouds impacting terminals during the afternoon. May also see occasional wind gusts to 20 kts before winds weaken blo 10 kts aft 00Z. Diurnal cumulus builds by late afternoon with focus for TSRA developing north and east of KTOP/KFOE. Latest guidance is mostly consistent in TSRA remaining east of terminals in the 03Z-05Z time frame so have removed VCTS mention. This will be the focus for updates at next issuance. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 9 PM CDT Sunday for KSZ008>012- 020>024-026-034>040-054>056-058-059. && DISCUSSION...22 AVIATION...22
Hazardous weather outlook, Jun 11, 2:48 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 248 PM CDT Sat Jun 11 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-122000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 248 PM CDT Sat Jun 11 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Thunderstorms are possible across the entire outlook area this evening with the highest chance for severe storms being along and east of a line from Marysville to Topeka to Ottawa. Main hazards would be very large hail, and damaging wind gusts. A tornado or two cannot be ruled out, especially if storms that develop are discreet. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat indices from 105 to 110 degrees are expected Sunday afternoon for the entire outlook area. A Heat Advisory is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 2:40 PM CDT | Heat Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 30 hr |
| Jun 11, 5:09 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 51 min |
| Jun 11, 5:28 PM CDT | Tornado Warning | TOP | Marshall | 32 min |
| Jun 11, 5:37 PM CDT | Tornado Warning | TOP | Marshall | 23 min |
| Jun 11, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 33 min |
| Jun 11, 6:23 PM CDT | Tornado Warning | TOP | Marshall, Pottawatomie, Riley | 37 min |
| Jun 11, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 48 min |
| Jun 11, 6:52 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 23 min |
| Jun 11, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 46 min |
Nearby
Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.